Wisconsin, 2012

Flash Flooding and Hail in Wisconsin, May 3, 2012

May 3, 2012 · NWS GRB · 8 events in 6 counties and zones

Thunderstorms developed over northeast Iowa Wednesday evening before tracking over east central Wisconsin overnight on May 2nd into the morning of May 3rd. 5 inches of rain over east central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.3 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed over northeast Iowa Wednesday evening before tracking over east central Wisconsin overnight on May 2nd into the morning of May 3rd. Rainfall measurements for the 24 hour period ending around 7 am CDT indicated a widespread 2 to 4.5 inches of rain over east central Wisconsin. A roughly 15 mile wide core of higher rainfall amounts, more than 4 inches, fell from Berlin to Omro to Oshkosh to Stockbridge to Brillion to Francis Creek.

The highest reported rainfall totals in Winnebago County were 4.50 inches near Oshkosh and 3.56 inches near Omro. Stockbridge, with 3.57 inches, and Chilton, with 3.39 inches, had the highest totals in Calumet County. The highest totals in Manitowoc County were 3.12 inches at Francis Creek and 3.07 inches at the Manitowoc River gage.

The heavy rainfall led to flashing flooding in Winnebago County, Calumet County, and Manitowoc County that closed roads, washing out at least one, flooded basements, and caused the Manitowoc River to rapidly rise to near flood stage. There was also some urban flooding in Outagamie County. The storms produced hail up to nickel size, and lightning from one of the storms started a fire at a barn. The fire destroyed the barn and killed 13 show horses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 2, 10:21 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 2, 10:21 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1121 PM CDT WED MAY 2 2012

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.UPDATE...MADE SOME MINOR ADJUSTMENTS TO PCPN TRENDS AND ADDED A
MENTION OF HEAVY RAINFALL TO PARTS OF C/NE/EC WI OVERNIGHT.

A SMALL CLUSTER OF SVR TSTMS WITH LARGE HAIL HAVE PERSISTED FOR
SEVERAL HOURS OVER SOUTHERN MN...AND ARE NOW MOVG EAST INTO WC WI.
THESE ARE DEVELOPING JUST NORTH OF A WARM FRONT...WHICH EXTENDS
EASTWARD INTO CENTRAL WI. SHOWERS ARE INCREASING RAPIDLY OVER
SOUTHERN WI AND HEADING TOWARD C/EC WI...IN RESPONSE TO MOISTURE
CONVERGENCE AND INCREASING MUCAPE ON THE NOSE OF 30-40 KT LLJ.
OTHER CONVECTION WAS OCCURRING OVER THE EASTERN DAKOTAS...IN
RESPONSE TO A S/W TROF AND THE RRQ OF A STG UPPER LEVEL JET.

THE BIG QUESTION IS HOW ALL OF THIS WILL COME TOGETHER OVERNIGHT.
THE 23Z HRRR SEEMED TO HAVE A PRETTY GOOD HANDLE ON ALL THREE OF
THESE AREAS OF PCPN. THE HRRR GENERALLY WEAKENS THE CURRENT
CLUSTER OF STORMS IN WC WI AS IT MOVES TOWARD C WI. THIS MAY
HAPPEN AS THE DEVELOPING CONVECTION IN SOUTHERN WI TAKES OFF AND
CUTS OFF THE MOISTURE INFLOW. EVEN SO...THERE COULD BE A BRIEF
WINDOW OF OPPORTUNITY FOR LARGE HAIL IN C WI BETWEEN 04Z-06Z.
MODELS GENERALLY AGREE THAT A LARGE AREA OF SHOWERS AND TSTMS
WILL DEVELOP OVER C/EC/FAR NE WI DURING THE OVERNIGHT PERIOD...
WITH A THREAT OF HEAVY RAINFALL AS H8 DEW POINTS INCREASE TO
+10 TO +12 C AND PW SURGES TO NEAR 1.5 INCHES. THE CONVECTION
OVER THE NORTHERN PLAINS MAY BRUSH OUR FAR NORTHWEST COUNTIES
LATE TONIGHT.

KIECKBUSCH
&&

.PREV DISCUSSION...ISSUED AT 655 PM CDT WED MAY 2 2012...

SHORT TERM...TONIGHT AND THURSDAY.

THE LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW LOW
PRESSURE SITUATED OVER WESTERN KANSAS EARLY THIS AFTERNOON...AND A
COLD FRONT EXTENDING NORTHEAST INTO THE NORTHERN MISSISSIPPI
VALLEY.  AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION HAS
REACHED INTO NORTHERN MISSOURI AND CENTRAL ILLINOIS...THOUGH
CONVECTION HAS YET TO RE-DEVELOP.  CLOUD COVER HAS BEEN BUILDING
ACROSS IOWA THIS AFTERNOON WHERE THETAE ADVECTION IS ONGOING...BUT
NO SIGN OF PRECIP HERE EITHER.  MEANWHILE...MIXING INTO DRY AIR
ALOFT HAS DISSIPATED THIS MORNINGS CLOUD COVER INTO SCATTERED CU
OVER MUCH OF THE FORECAST AREA.  AS A LOW LEVEL JET DEVELOPS AHEAD
THE LOW PRESSURE AND CONVECTION DEVELOPS UPSTREAM...SEVERE WEATHER
CHANCES AND PRECIP AMOUNTS ARE THE MAIN FORECAST CONCERNS.

TONIGHT...PLENTY OF UNCERTAINTY WITH THE DETAILS CONCERNING
POTENTIAL CONVECTION.  SHORTWAVE TROUGH OVER MONTANA WILL LIFT NE
OVER NORTH DAKOTA AND INTO SOUTH-CENTRAL CANADA.  SW FLOW ALOFT WILL
KEEP LOW PRESSURE OVER THE CENTRAL PLAINS WHILE THE COLD FRONT BECOMES
MORE PERPENDICULAR TO THE LOW LEVEL FLOW OVER IOWA AND INTO
WISCONSIN.  AHEAD OF THE SURFACE LOW...A SOUTH TO SOUTHWEST LLJ WILL
DEVELOP LATE THIS AFTERNOON INTO THIS EVENING POINTING INTO IOWA AND
NORTHERN ILLINOIS.  GOOD MASS CONVERGENCE ON THE NOSE OF THIS LLJ IN
AN AREA OF MU CAPE 1500-2000 J/KG AND MID-LEVEL LAPSE RATES OF 7 TO
7.5 C/KM SHOULD BE SUFFICIENT TO TRIGGER ELEVATED CONVECTION.
FORWARD PROPAGATING CORFIDI VECTORS WOULD TRACK SUBSEQUENT MCS
ENE...THOUGH AM EXPECTING THE STRONGEST THUNDERSTORMS TO FOLLOW THE
GREATEST INSTABILITY OVER THE SOUTHERN 1/3RD OF THE BADGER STATE AND
NORTHERN ILLINOIS.  THE 12Z GFS DOES TRY TO RAM THE LLJ INTO EAST-CENTRAL
WISCONSIN ALONG WITH AMPLE INSTABILITY...BUT THINK THIS IS TOO
AMBITIOUS GIVEN THE WSW FLOW ALOFT AND WITHOUT MUCH MID-LEVEL HEIGHT
RISES.  THE FLOW DOES TURN A BIT MORE SW OVERNIGHT AS THE RIGHT REAR
QUAD OF A JET STREAK SHIFTS INTO NORTHERN WISCONSIN...SO AM
EXPECTING TO SEE A MORE NORTHWARD PUSH OF THE NOCTURNAL CONVECTION
ACROSS THE FORECAST AREA AFTER MIDNIGHT.  WITH THE ELEVATED
INSTABILITY AXIS REMAINING TO OUR SOUTH...HAVE A HARD TIME GETTING
EXCITED ABOUT SEVERE CHANCES...THOUGH ALWAYS TOUGH TO RULE OUT A
MARGINAL SEVERE STORM ADVECTING INTO THE SOUTHERN FORECAST AREA.
WILL KEEP A MENTION OF SEVERE POSSIBILITIES FOR CENTRAL AND
EAST-CENTRAL WISCONSIN...MAINLY FOR LARGE HAIL...AND STRONG WINDS TO
A LESSER EXTENT.  CENTRAL AND EAST-CENTRAL WISCONSIN WILL LIKELY SEE
SUBSTANTIAL RAINFALL...WITH SOME GUIDANCE POINTING TOWARDS WELL OVER
AN INCH OF RAIN.  WILL TRY TO CAP IT AROUND THERE...SINCE THE
GREATER INSTABILITY IS SOUTH OF THE FORECAST AREA.

THURSDAY...MORNING CONVECTION MAY VERY WELL BE ONGOING AT THE START
OF THE PERIOD...AS THE RIGHT REAR QUAD OF THE JET STREAK WILL BE
OVERHEAD WHILE 850MB CONVERGENCE WILL BE DRAPED OVER CENTRAL
WISCONSIN.  THINK THE MORNING MAY TURN OUT TO BE WETTER THAN MODELS
INDICATE AND WILL KEEP THE NEAR CATEGORICAL POPS IN THE FORECAST.
INSTABILITY WILL BE THE QUESTION MARK FOR THE AFTERNOON...AS THE
WARM FRONT WILL REMAIN STALLED ACROSS THE AREA.  THE RIGHT REAR QUAD
OF THE JET STREAK WILL PULL OUT BY THE AFTERNOON...BUT WILL DAYTIME
HEATING LEAD TO CLEARING...DESPITE AMPLE MOISTURE THROUGH THE
COLUMN?  THINK ANY BREAKS WILL JUST LEAD TO CU BUILD-UP...RESULTING
IN A MOSTLY CLOUDY DAY REGARDLESS.  STILL SOME CAPE TO BE HAD...SO
CANNOT RULE OUT SCATTERED COVERAGE OF SHOWERS AND STORMS THROUGH THE
AFTERNOON.  WILL MAKE ONLY COSMETIC CHANGES TO POPS.  HIGHS IN THE
LOW TO MID 70S.

LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. PCPN CHANCES
WILL BE THE PRIMARY FORECAST ISSUE DURING THIS PERIOD. BUSY WSW
FLOW TO CONTINUE INTO FRIDAY BEFORE MEDIUM RANGE MODELS IN
AGREEMENT WITH BRIEFLY BUILDING AN UPPER RIDGE OVER THE WESTERN
GREAT LAKES REGION SATURDAY INTO SUNDAY. THIS UPPER RIDGE BEGINS
TO FLATTEN LATE IN THE WEEKEND WITH A RETURN TO A SOUTH TO
SOUTHWEST FLOW AHEAD OF A SHORT WAVE TROUGH. MEANWHILE THE
SURFACE BOUNDARY WITH BEST INSTABILITY DROPS WELL SOUTH OF THE
FORECAST AREA LATER FRIDAY INTO FRIDAY NIGHT WITH AN EAST TO
NORTHEAST FLOW AROUND A SURFACE HIGH OVER SOUTHERN CANADA.

WOULD NORMALLY BE AGGRESSIVE WITH ENDING POPS IN THIS
SCENARIO...BUT MDM RANGE MODELS ARE CONSISTENTLY LINGERING A WEAK
H8 BOUNDARY OVER WISCONSIN FOR A POSSIBLE FOCUS OF CONVECTION FOR
AT LEAST A CHANCE OF SHOWERS. THIS H8 BOUNDARY WITH WARMER H8 TEMPS WERE
PRODUCING TOTAL TOTAL VALUES IN THE LOWER 50S...ESPECIALLY TOWARD
WESTERN WISCONSIN. IN ADDITION...BEST UPPER JET DYNAMICS LINGER
ACROSS THE NORTHERN GREAT LAKES REGION TO PROVIDE AREAS OF LIFT.

FOR THE NEW WORK WEEK...A PROGGED DEEPENING UPPER TROUGH WITH
FRONTAL SYSTEM WILL PROVIDE MORE EVEN PCPN CHANCES OF PCPN
THROUGH AT LEAST WEDNESDAY BEFORE A HIGH PRESSURE RIDGE TRIES TO
BUILD IN FROM THE NORTHERN PLAINS AND CANADA. BY MID WEEK NEXT
WEEK PCPN CHANCES MAY BE PRIMARILY DIURNAL VARIETY AS THE UPPER
TROUGH SLOWLY DRIFTS OVER.

HYDROLOGY...RAINFALL AMOUNTS OVER CENTRAL AND EAST CENTRAL
WISCOMSIN FROM LAST NIGHS CONVECTION RANGED FROM 0.40 TO 0.80
INCHES. MORE RAIN IS ANTICIPATED TONIGHT INTO THRUSDAY MORNING AS
A WARM FRONT LIFTS INTO SOUTHERN AND CENTRAL WISCONSIN. PWATS
APPROACH 1.50 BY THURSDAY MORNING. AT THIS TIME BETWEEN 1 TO 1.50
INCHES AREAS RAIN IS EXPECTED FROM TONIGHT THROUGH NOON THURSDAY.
DO NOT EXPECT FLOODING AT THESE NUMBERS...BUT IF STORMS BECOME
MORE WIDESPREAD AND CAN TRAIN ALONG THE WARM FRONT...LOCALLY
HIGHER AMOUNTS POSSIBLE. MAIN STEM RIVERS ARE FAIRLY LOW SO
RUNOFF IS NOT EXPECTED TO IMPACT RIVERS...HOWEVER SMALL STREAMS
MAY BEGIN TO BECOME SWOLLEN IF THE HIGHER AMOUNTS VERIFY.
&&

.AVIATION...SHOWERS AND TSTMS WERE DEVELOPING OVER C/EC WI LATE
THIS EVG...AND SHOULD BRING SMALL HAIL...HEAVY RAINFALL AND
MVFR/IFR CONDITIONS TO AREAS SE OF A LINE FROM AUW TO MNM OVERNIGHT.
ADDITIONAL SHOWERS AND STORMS APPROACHING FROM THE NORTHERN PLAINS
AND NORTHERN MN MAY BRUSH THROUGH NC WI LATE TONIGHT INTO EARLY
THURSDAY. THE SHOWERS AND TSTMS ARE EXPECTED TO TAPER OFF BY
THURSDAY MORNING...WITH A MIX OF VFR AND MVFR CONDITIONS EXPECTED
DURING THE DAY. SCT TSTMS MAY REDEVELOP AS A COLD FRONT SAGS SE
ACROSS THE FORECAST AREA THURSDAY AFTERNOON AND EARLY EVG.

KIECKBUSCH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 2, 1:55 PM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
255 PM CDT WED MAY 2 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
255 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

AFTER A LULL IN THE RAIN THROUGH EARLY THIS EVENING...ADDITIONAL
STORMS ARE EXPECTED TO RE-DEVELOP. HEAVY RAINFALL IS POSSIBLE
TONIGHT AS THESE THUNDERSTORMS AFFECT THE AREA. ADDITIONALLY...A
FEW STORMS COULD ALSO PRODUCE STRONG WINDS AND LARGE HAIL OVER
CENTRAL AND EAST-CENTRAL WISCONSIN.

MOIST AIR FLOWING ACROSS LAKE MICHIGAN COULD RESULT IN FOG NEAR
THE LAKESHORE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE STORMS THAT FORM OVERNIGHT WILL PROBABLY LINGER INTO EARLY
THURSDAY...THEN BECOME MORE SCATTERED DURING THE DAY. IF THE
MORNING STORMS DECREASE EARLY ENOUGH IN THE DAY...SOME LATE DAY
STORMS COULD AGAIN POSE A RISK OF SEVERE WEATHER.

MOIST AIR FLOWING ACROSS LAKE MICHIGAN COULD RESULT IN FOG NEAR
THE LAKESHORE AT TIMES THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. IN ADDITION...SPOTTERS
ARE REQUESTED TO FORWARD RAINFALL MEASUREMENTS TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-032000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
255 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

FOG COULD POSE A HAZARD TO MARINE INTERESTS AT TIMES THROUGH TONIGHT.
THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

FOG IS LIKELY TO POSE A HAZARD TO MARINE INTERESTS AT TIMES
THROUGH THURSDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE AT TIMES
AGAIN THURSDAY AND THURSDAY NIGHT.

In the hours before

Special weather statement, May 2, 8:49 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
949 PM CDT WED MAY 2 2012

WIZ035-030500-
WOOD-
INCLUDING THE CITY OF...WISCONSIN RAPIDS
949 PM CDT WED MAY 2 2012

...THUNDERSTORMS WITH HAIL AND HEAVY RAINFALL EXPECTED OVER WOOD
COUNTY LATE THIS EVENING AND EARLY THURSDAY MORNING...

THUNDERSTORMS WILL INCREASE RAPIDLY ACROSS WOOD COUNTY LATE THIS EVENING...
AND WILL LIKELY PRODUCE SMALL HAIL AND HEAVY RAINFALL. A STRONG TO SEVERE
THUNDERSTORM OVER WEST CENTRAL WISCONSIN IS EXPECTED TO REACH SOUTHWEST
WOOD COUNTY BETWEEN MIDNIGHT AND 1230 AM. IF IT MAINTAINS ITS STRENGTH...
IT MAY PRODUCE SOME LARGE HAIL AS IT MOVES ACROSS SOUTHERN WOOD COUNTY.

WIZ036>040-045-048>050-030500-
PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS
949 PM CDT WED MAY 2 2012

...THUNDERSTORMS WITH HAIL AND HEAVY RAINFALL EXPECTED LATE THIS
EVENING AND EARLY THURSDAY MORNING...

THUNDERSTORMS WILL INCREASE RAPIDLY ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN...INCLUDING THE FOX VALLEY...LATE THIS EVENING. THESE
STORMS WILL LIKELY PRODUCE SMALL HAIL AND HEAVY RAINFALL.

DURING THE OVERNIGHT PERIOD...LOCAL RAINFALL AMOUNTS IN EXCESS OF
AN INCH ARE EXPECTED.

KIECKBUSCH
Special weather statement, May 2, 10:06 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1106 PM CDT WED MAY 2 2012

WIZ035-036-030445-
PORTAGE-WOOD-
1106 PM CDT WED MAY 2 2012

...STRONG THUNDERSTORM MOVING ACROSS SOUTHEAST WOOD AND PORTAGE
COUNTY...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF WISCONSIN RAPIDS...MOVING EAST
AT 35 MPH.

NICKEL SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  AMHERST BY 1145 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BERSCH
Special weather statement, May 2, 10:38 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1138 PM CDT WED MAY 2 2012

WIZ035-030515-
WOOD-
1138 PM CDT WED MAY 2 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF WISCONSIN RAPIDS...MOVING NORTHEAST
AT 30 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PITTSVILLE BY MIDNIGHT CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KIECKBUSCH
Special weather statement, May 2, 11:47 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1247 AM CDT THU MAY 3 2012

WIZ022-031-035>040-045-048>050-074-030815-
DOOR-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-
WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...STURGEON BAY...WISCONSIN RAPIDS...
STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON...TWO RIVERS
1247 AM CDT THU MAY 3 2012

...THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL AFFECT CENTRAL WISCONSIN
AND THE FOX VALLEY AND LAKESHORE AREAS OVERNIGHT...

NUMEROUS THUNDERSTORMS WILL IMPACT CENTRAL WISCONSIN...THE FOX VALLEY
AND THE LAKESHORE COUNTIES EARLY THIS MORNING. ALTHOUGH SOME SMALL
HAIL IS POSSIBLE...BY FAR THE BIGGEST THREAT WILL BE HEAVY RAINFALL.
POCKETS OF TORRENTIAL RAINFALL CAN BE EXPECTED...WITH LOCAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES LIKELY THROUGH DAYBREAK. THE HEAVY RAINFALL
WILL RESULT IN WATER PONDING ON THE ROADS...AND CAUSE SOME FLOODING
OF LOW LYING URBAN AREAS.

MOTORISTS SHOULD USE EXTREME CAUTION TONIGHT...AS HEAVY RAINFALL MAY
REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES...AND WATER COVERED
ROADS MAY LEAD TO HYDROPLANING.

KIECKBUSCH
Special weather statement, May 3, 12:20 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
120 AM CDT THU MAY 3 2012

WIZ036>038-030715-
OUTAGAMIE-PORTAGE-WAUPACA-
120 AM CDT THU MAY 3 2012

...STRONG THUNDERSTORMS HEADED FOR WAUPACA AND OUTAGAMIE COUNTIES...

AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG FALLS TO IOLA
TO HARTMAN CREEK STATE PARK...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND TORRENTIAL DOWNPOURS...ARE LIKELY WITH THESE STORMS.
RAINFALL AMOUNTS AROUND AN INCH MAY OCCUR IN LESS THAN 30 MINUTES.

* THUNDERSTORMS WILL BE NEAR...
  WAUPACA BY 130 AM CDT...
  NEW LONDON BY 145 AM CDT...
  BLACK CREEK BY 205 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 68 km away, was scanning. The volume nearest the first event began at 06:35 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Flash Flood, Winnebago

When
May 3, 12:35 AM CST to 10:05 AM CST
Where
Winnebago County, 3.03 mi SSW of Winneconne to 1.7 mi NNW of Eureka
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
44.077, -88.733

Flash flooding blocked parts of USH-41 south of Oshkosh and SH-21 around Omro, causing authorities to close sections of those highways. Approximately 75 homes sustained basement flooding.

Flash Flood, Calumet

When
May 3, 1:05 AM CST to 10:05 AM CST
Where
Calumet County, 2.42 mi WSW of Harrison to 0.99 mi WNW of Calumetville
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
44.115, -88.324

Flash flooding caused authorities to close many roads across Calumet County. The Village of Hilbert sustained the worst flooding, with approximately 100 homes impacted. A flooded creek washed out a section of asphalt on Cemetery Road near Forest Junction and ripped away the culvert. One motorist was injured while attempting to cross the missing section of road during the predawn hours. The driver was hospitalized and the front wheels were torn from the vehicle.

Lightning, Winnebago

When
May 3, 3:30 AM CST
Where
Winnebago County, 3.46 mi SSE of Fisk
Property damage
$750,000
Reported by
Newspaper
Coordinates
43.902, -88.662

Lightning stuck an electrical box, starting a barn fire that destroyed the barn and a recreational vehicle, and killed 13 show horses.

Flash Flood, Manitowoc

When
May 3, 3:42 AM CST to 8:00 AM CST
Where
Manitowoc County, 7 mi NW of Maple Grove to 1.47 mi S of Kiel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.241, -88.043

Flash flooding shut down access to the Town of Rockwood. Three homes sustained basement damage from the flood.

Hail, Brown

When
May 3, 5:15 AM CST
Where
Brown County, 3 mi WSW of Howard
Measured
0.88 in hail
Reported by
Public
Coordinates
44.553, -88.126

Nickel size hail fell in the Village of Howard.

Hail, Waushara

When
May 3, 7:20 AM CST
Where
Waushara County, 0.5 mi E of Hancock
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.130, -89.510

Nickel size hail fell on the south side of Hancock.

Heavy Rain, Outagamie

When
May 3, 8:00 AM CST to 8:50 AM CST
Where
Outagamie County, 3.54 mi E of Greenville
Reported by
Emergency Manager
Coordinates
44.300, -88.459

Heavy rainfall from thunderstorms that moved through southern Outagamie County produced urban flooding in the Appleton and Grand Chute areas.

Hail, Outagamie

When
May 3, 8:35 AM CST
Where
Outagamie County, 3.22 mi NW of Appleton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.304, -88.444

Penny size hail and heavy rain fell in the Town of Grand Chute, northwest of Appleton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384195, 384199, 382493, 384204, 382496, 382494, 384775, 382495.